Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 91, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 17, 2001, 10:30 AM EST for Wayne County, Indiana. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 10:30 AM EST (15:30 UTC)
- Expired
- May 17, 2001, 11:00 AM EST
- In force
- 30 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Wayne County, IN
The radar
The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 10:51 AM EST | Hail 0.75 | Richmond, IN | Three-quarter inch diameter hail fell 2 miles northwest of Richmond and trees and power lines were knocked down in Richmond. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 171533 SVRILN INC177-171600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 1030 AM EST THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN INDIANA... * UNTIL 1100 AM EST... * AT 1030 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF HAGERSTOWN...OR ABOUT 6 MILES EAST OF NEW CASTLE...MOVING EAST AT 50 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RICHMOND... HAGERSTOWN... CENTERVILLE... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROHM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:50 AM EST, 40 minutes earlier.
Area forecast discussion, May 17, 9:50 AM EST, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1050 AM EDT THU MAY 17 2001 LINE OF THUNDERSTORMS CONTINUE TO MOVE ESE ACROSS IN. THESE STORMS WILL BEGIN TO AFFECT ILN FA BY NOON. THE IMMEDIATE CONCERN IS FOR POTENTIAL FLOODING IN THOSE AREAS WHICH HAVE RECEIVED HEAVY RAINS OVER THE PAST SEVERAL DAYS. WILL MONITOR THIS CONVECTION FOR POSSIBLE FLOOD WATCH ACROSS ERN PORTION OF FA. OTHERWISE WILL MAKE A FEW MINOR ADJUSTMENTS FOR POPS AND TEMPS. MISILN OUT SOON. .ILN...NONE. DISTEFANO
In the hours before
Special weather statement, May 17, 4:56 AM EST, 5 hours 34 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-171600- SEVERE WEATHER AND FLOOD OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 556 AM EDT THU MAY 17 2001 ...HEAVY RAINFALL AND SEVERE THUNDERSTORMS POSSIBLE AGAIN TODAY... A STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS THE OHIO VALLEY TODAY. MORNING SUNSHINE WILL LEAD TO A VERY UNSTABLE AIR MASS ACROSS OHIO...INDIANA AND KENTUCKY. A CLUSTER OF THUNDERSTORMS WILL MOVE INTO EAST-CENTRAL INDIANA AND WEST-CENTRAL OHIO BY LATE MORNING AND THEN SPREAD SOUTHEASTWARD INTO SOUTHWEST AND SOUTH-CENTRAL OHIO...AND NORTHERN KENTUCKY BY THE AFTERNOON HOURS. DUE TO THE VERY WET CONDITIONS ACROSS PARTS OF WEST-CENTRAL AND CENTRAL OHIO...THESE STORMS COULD LEAD TO FLOODING IF THE HEAVY RAIN FALLS ACROSS THE SAME AREAS THAT RECEIVED HEAVY RAIN ON WEDNESDAY. ALSO...A FEW OF THE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION IS POSSIBLE TODAY. WILKINSON
Special weather statement, May 17, 9:35 AM EST, 55 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-171900- SEVERE WEATHER AND FLOOD OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1035 AM EDT THU MAY 17 2001 ...HEAVY RAINFALL AND SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... A STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS THE OHIO VALLEY TODAY. MORNING SUNSHINE HAS LEAD TO A VERY UNSTABLE AIR MASS ACROSS PORTIONS OF OHIO...INDIANA AND KENTUCKY. A LINE OF THUNDERSTORMS WILL MOVE INTO EAST-CENTRAL INDIANA AND WEST-CENTRAL OHIO BY EARLY AFTERNOON AND THEN SPREAD SOUTHEASTWARD INTO SOUTHWEST AND SOUTH- CENTRAL OHIO...AND NORTHERN KENTUCKY DURING THE AFTERNOON HOURS. DUE TO THE VERY WET CONDITIONS ACROSS PARTS OF WEST-CENTRAL AND CENTRAL OHIO...THESE STORMS COULD LEAD TO FLOODING IF THE HEAVY RAIN FALLS ACROSS THE SAME AREAS THAT RECEIVED HEAVY RAIN ON WEDNESDAY. ALSO...A FEW OF THE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY IF THE SEVERE WEATHER THREAT BECOMES WIDESPREAD. JTD
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.